Alert archive / Massachusetts / Wind Advisories in 2025
Wind Advisory 2, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this wind advisory at Jan 28, 2025, 3:28 AM EST for 4 counties in Massachusetts. It took effect at Jan 28, 2025, 7:00 AM EST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jan 28, 2025, 3:28 AM EST (08:28 UTC)
- In effect from
- Jan 28, 2025, 7:00 AM EST
- Expired
- Jan 28, 2025, 3:00 PM EST
- In force
- 8 hr
- Issued by
- NWS Boston/Norton, MA
Counties Franklin County, MA, Hampden County, MA, Hampshire County, MA, Worcester County, MA
The radar
The Boston radar (KBOX), 117 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 8.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2271 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
969 WWUS71 KBOX 280828 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 328 AM EST Tue Jan 28 2025 MAZ002-004-008-009-012-282000- /O.NEW.KBOX.WI.Y.0002.250128T1200Z-250128T2000Z/ Western Franklin MA-Northern Worcester MA-Western Hampshire MA- Western Hampden MA-Southern Worcester MA- Including the cities of Blandford, Charlemont, Fitchburg, Chesterfield, Milford, Worcester, and Barre 328 AM EST Tue Jan 28 2025 ...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 3 PM EST THIS AFTERNOON... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Worcester County, Western Franklin MA, Western Hampshire MA, and Western Hampden MA. * WHEN...From 7 AM this morning to 3 PM EST this afternoon. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and some power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ Visit us at http://www.weather.gov/box KP
1 follow-up statement
222 WWUS71 KBOX 281952 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 252 PM EST Tue Jan 28 2025 MAZ002-004-008-009-012-282100- /O.EXP.KBOX.WI.Y.0002.000000T0000Z-250128T2000Z/ Western Franklin MA-Northern Worcester MA-Western Hampshire MA- Western Hampden MA-Southern Worcester MA- Including the cities of Barre, Blandford, Worcester, Charlemont, Chesterfield, Milford, and Fitchburg 252 PM EST Tue Jan 28 2025 ...WIND ADVISORY WILL EXPIRE AT 3 PM EST THIS AFTERNOON... The threat has ended. $$ Visit us at http://www.weather.gov/box Belk
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this wind advisory went out at Jan 28, 12:39 AM EST, 2 hours 49 minutes earlier.
Area forecast discussion, Jan 28, 12:39 AM EST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1239 AM EST Tue Jan 28 2025
.SYNOPSIS...
A cold front will be accompanied by brief strong wind gusts Tuesday
morning along with the potential for a few heavy snow squalls. It
will remain windy Tuesday afternoon and it will be turning colder
with falling temperatures into the 20s. A fast moving clipper system
will bring light snow accumulations to the region late Tuesday night
into early-mid morning Wednesday. This will be followed by a cold
front Wednesday afternoon and a round of scattered snow squalls.
A short lived arctic airmass brings wind chills near 0F late
Wednesday night and Thursday morning, then quickly warming on
Friday with above normal temperatures. Low pressure may impact
the region this weekend but the track is very uncertain at this
time.
&&
.NEAR TERM /THROUGH TODAY/...
Key Messages...
* Quite breezy tonight with lows in the 20s to near 30
* A few brief snow showers/localized snow squalls possible Tue AM
* Windy/Turning Colder Tue afternoon...temps falling into the 20s
* WNW wind gusts of 35-45 mph with a few 50+ mph gusts possible
Details...
Tonight...
A deep low pressure system moving across Quebec will send a strong
cold front southward across northern New England overnight. Out
ahead of this cold front...a strong WSW of 45 to 55 knots will
impact the region tonight. This will keep it quite breezy tonight
with southwest wind gusts of 25 to 35 mph at times and even 40+ mph
in the higher terrain. This will keep overnight low temps higher
than what we have seen over much of the last week. Overnight low
temps should only drop into the 20s to near 30.
Dry weather should prevail tonight, but we do expect clouds to
increase ahead of the approaching cold front overnight and
especially toward daybreak.
Tuesday...
The main concern continues to be the risk for a few snow squalls Tue
morning in association with a strong cold front. The models are
quite robust with this activity as it moves across northern New
England through daybreak. Most of the CAMs do show the activity
diminishing to some degree as it tries to move southward across our
region. While we do expect the overall intensity/areal coverage of
the activity to decrease as it moves into our region...the models
still have a fairly strong shortwave with steep 1000-700 mb lapse
rates and some MUCape. Therefore...we expect a few snow showers/snow
squalls to survive into southern New England with the greatest risk
across interior MA. While the activity will be localized...very
brief heavy snow, poor visibility, along with westerly wind gusts of
40-50 mph. We will have to watch for hazardous travel in spots for
the Tue AM commute as roads may quickly become snow covered with
poor visibility/strong wind gusts. Greatest risk for this is across
interior southern New England.
Tue morning highs in the 30s will fall into the 20s during the
afternoon behind the cold front with even some teens by late in
the afternoon across the high terrain. While skies will become
mostly sunny it will be quite windy with west to northwest wind
gusts of 35 to 45 mph with a few gusts up to 50 mph. The next
shift may need to consider a Wind Advisory for a burst of wind
with the actual cold front and a few more hours behind the front
as mixing increases into mid afternoon. However...given it was
marginal opted to hold off on the advisory for now. Either
way...it will be quite windy with Wind Chills dropping into the
teens and even single digits in the high terrain Tue afternoon.
&&
.SHORT TERM /TONIGHT THROUGH 6 PM WEDNESDAY/...
Key Messages...
* Light snow late Tue night-early Wed AM...1-2" localized 3" amts
* Scattered snow squalls possible Wed afternoon with a cold front
Details...
Tuesday night and Wednesday...
An Alberta Clipper will race southeastward crossing the eastern
Great Lakes and exiting off the New England coast...late Tue night
into Wed. As this approaches an associated warm front will increase
the forcing for ascent...bringing a period of steady light snow to
much of the region late Tue night into early-mid Wed morning.
Generally expecting an inch or two of snow across the region...but
perhaps some localized 3" amounts will be possible along hints of an
inverted trough. Always difficult to know where these inverted
troughs setup...but favor northern MA and further north. So best
chance of the localized higher snowfall amounts may end in western
and northern MA. Overall...this looks to be a minor snowfall but
untreated roads may be snow covered/slippery for the Wed am commute.
The bulk of the steady light snow will be over by early to mid
morning Wed. However...a pretty strong shortwave in association with
an inverted trough axis will drop southward across the region Wed
afternoon. Moisture is a lot deeper than what we are expecting Tue
morning. This should trigger a round of scattered snow squalls Wed
afternoon/early evening and thinking areal coverage/intensity will
be greater than what we are expecting Tue morning. Temps should rise
well into the 30s to near 40...but may drop towards freezing in any
snow squalls. We will need to watch for roads becoming snow covered
for the afternoon commute in any snow squalls along with poor
visibility. Something later shifts will need to watch closely.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Key Messages...
* Short lived arctic airmass moves in Thursday, with wind chill
values near zero Thursday morning.
* Warming back up Friday, with unsettled we weather possible next
weekend.
Thursday and Friday...
The pattern ahead looks rather active with a series of disturbances
as early as the weekend. Before that, though, we'll see a pattern
change as surface high pressure builds in with more zonal flow aloft
Thursday into Friday. This brings with it quiet but briefly much
colder weather for Thursday. This will be the start of what looks to
be a bit of a temperature roller coaster through the extended
forecast period with a series of troughs and ridges moving through.
850 mb temps briefly drop to near -17C on Thursday leading to highs
in the 20s. Mid level temps then quickly surge to near +3C on Friday
with highs in the 40s as warm frontal precip overspreads ahead of a
digging trough over the east coast.
Saturday through Monday...
Friday night into the weekend looks unsettled with a deep mid level
trough over the Ohio Valley ejecting to the northeast and crossing
New England on Saturday with the surface reflection passing to our
south. This leads to widespread rain Friday night, exiting in the
morning on Saturday followed by high pressure and dry weather the
remainder of Saturday. The next disturbance comes around Sunday with
potential for more widespread wet weather and high temperatures
fluctuating between the 30s and 40s. Ensemble guidance indicates a
much as a 60-70% chance (EPS) of at least a tenth of an inch of
precipitation Sunday-Sunday night though GEFS guidance is less
enthusiastic.
&&
.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
Forecast Confidence Levels:
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
06z TAF Update:
Through 12z Tue: High confidence.
VFR. SW winds 15 kt with gusts 25-30 kt.
Today: High confidence.
VFR to begin, although a cold front will bring scattered snow
showers and embedded snow squalls at IFR visby for a brief
period of time, generally less than an hour, during the 12-16z
timeframe mainly in interior Southern New England NW of PVD.
Treated with PROB30 groups for now but later updates may opt for
TEMPOs given snow squalls typically last no more than an hour
in any one time. Frontal snow showers/squalls seem likely to
weaken upon approach to BOS-PVD. Rapid clearing NW to SE upon
frontal passage, but with a gusty windshift from initial SW
15-20 kt with gusts 25-30 kt to WNW/NW around 35-40 kt post-
frontal.
Tonight into Wednesday: High confidence.
WNW winds decrease rapidly tonight while shifting to S/SSE
around 5 kt in response to approaching warm front. Initial VFR
then becomes IFR with light snow breaking out after 03z from SW
to NE. Best chance at minor accumulation on runways (up to 2")
north of the Mass Pike airports, and around an inch or less
south. Warm frontal light snows end late Wed AM with brief VFR,
although another cold frontal passage late Wed aftn may bring
temporary/brief IFR visby snow showers or possible squalls.
KBOS TAF...High Confidence in TAF.
KBDL TAF...High Confidence in TAF.
Outlook /Wednesday Night through Saturday/...
Wednesday Night: Mainly VFR, with local IFR possible. Windy
with local gusts up to 30 kt.
Thursday: VFR. Breezy.
Thursday Night: Mainly VFR, with local IFR possible. Breezy.
Slight chance SN.
Friday: MVFR/IFR conditions possible. Breezy. Chance RA, slight
chance SN.
Friday Night: MVFR/IFR conditions possible. Breezy. Chance SN,
chance RA.
Saturday: MVFR/IFR conditions possible. Breezy. Slight chance
SN.
&&
.MARINE...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High- greater than 60 percent.
Tonight and Tuesday...High Confidence.
A southwest LLJ will increase tonight ahead of a strong cold front.
Southwest winds will gust to between 30 and 40 knots at times
tonight and Gale Warnings remain posted. Winds shift to the WNW Tue
behind a strong cold front. These winds will gust to between 35 and
40 knots so will need to continue Gale Warnings into Tue.
Tuesday night and Wednesday...High Confidence.
The pressure gradient weakens Tue evening as a clipper low pressure
system approaches. This system will move east of the New England
coast Wed and we should see W wind gusts of 20-30 knots redevelop
for the second part of the day. The strongest of those wind gusts
should be across our southern waters...where they may approach 35
knots. Small craft headlines will certainly be needed especially
with the lingering rough seas.
Outlook /Wednesday Night through Saturday/...
Wednesday Night: Strong winds with gusts up to 30 kt. Rough
seas up to 11 ft. Slight chance of snow. Areas of visibility
1 to 3 nm.
Thursday: Moderate risk for Small Craft Advisory winds with
local gusts up to 30 kt. Areas of rough seas.
Thursday Night: Moderate risk for Small Craft Advisory winds
with gusts up to 25 kt. Seas up to 5 ft.
Friday: Moderate risk for Small Craft Advisory winds with gusts
up to 25 kt. Areas of rough seas. Chance of rain.
Friday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Areas of rough seas. Chance of rain. Local
visibility 1 to 3 nm.
Saturday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Areas of rough seas. Chance of snow, chance of rain.
Visibility 1 to 3 nm.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Gale Warning until 4 PM EST this afternoon for ANZ230-235>237.
Gale Warning until 7 PM EST this evening for ANZ231>234-250-
251-254>256.
&&
SYNOPSIS...Frank/BW
NEAR TERM...Frank
SHORT TERM...Frank
LONG TERM...BW
AVIATION...Loconto/KP
MARINE...Loconto/KPThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 28, 8:17 AM EST | Special Weather Statement | BOX | Hampshire | 28 min |
| Jan 28, 8:48 AM EST | Special Weather Statement | BOX | Hampden | 42 min |
| Jan 28, 9:58 AM EST | Special Weather Statement | BOX | Essex | 32 min |
| Jan 28, 10:33 AM EST | Special Weather Statement | BOX | Essex | 12 min |
| Jan 28, 2:26 PM EST | Winter Weather Advisory | BOX | Franklin, Hampshire | 25 hr |
| Jan 28, 3:57 PM EST | Gale Warning | BOX | 36 hr | |
| Jan 28, 3:57 PM EST | Small Craft Advisory | BOX | 11 hr |
Nearby
Wind Advisories in Massachusetts, 2025Every wind advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.